Need Advice on Metoprolol
- 0May 18, '12 by Stormy8So here's what happened last night to my patient....
I work night shift so I came on at 1900 and received report on this patient. She was in for s/p fall d/t hypotension and afib with RVR. The nurse replied that they were giving amiodarone and metoprolol po. Pt's HR 120s and BP 130's systolic. Denies any chest pain.
I go into the room around 2000 and check her BP and now it's in the 80's systolic. (side note, RN said she gave Lasix earlier per MD) I informed the MD and she ordered to give a bolus. Bolus given and pressure came back up high 120's systolic. Around 2200 I administer her night meds which consist of Metoprolol 50 mg PO. With her current pressure back up and her A fib HR 120s I feel it's safe to give.
2220 I recheck her BP and she's down in the 80s. MD aware. MD orders another bolus. Pt does respond to the fluids but pressure at 2300 80's-70s. Now she converted to SR 90s. Then she started to brady into the high 50s. Pt alert. Positive pulses. MD orders ANOTHER bolus. Pt doesn't respond to...End up starting her on a dopamine gtt.
Come to find out, MD wrote an incident report on me saying that since I gave the metoprolol, that caused her to become hypotensive and brady. After the fact that she said that she agreed to give the metoprolol saying that it was indicated at the time.
What is your advice? Do you think that the metoprolol would have worked so quickly?? PO? I feel responsible in a way for what happened. I'm willing to learn from my mistakes. Just feel thrown under the bus abit.
On a sidenote....pt is doing fine. This AM, her BP 120s but she converted back to A fib c RVR.......
Any suggestions would be appreciated.
- 10May 18, '12 by Esme12, BSN, RN Senior ModeratorHind sight is always 20/20. Depending on the amount total of amiodarone and metoprolol given po previously I would have clarified with the MD about the 2200 metoprolol and gotten parameters at the time of the bolus or, I would have called a the time of the 2200 dose..."Dr. Backstabber? I am calling with an update on Mrs Syncope....the ED admit with the rapid AF that required the bolus for hypotension earlier. I see she is due for another dose of metoprolol.......Her vitals are blah, blah, blah. Her rhythm remains blah. She seemed to respond to the fluid bolus and has been doing alright so far....I was wondering if there were any parameters on the metoprolol."
I am big on calling the MD. Especially ones that prove they aren't worthy of my trust. They can yell and scream to their little hearts content about being called. They know they should give parameters. That two faced MD threw you under the bus because she is an incompetent........&%&%$ person. I can't be sued for calling the MD and making sure they are the scapegoat but I can be sued for not calling. I don't give a rats bah two tee whether or not they get upset....WHATEVER.....do your job "DOCTOR".
I cover my own butt. I'm too smart to be anyone's jackass.
Never trust this MD again...you see what her tactics are.....you are her whipping post for her incompetence. She is probably accustom to being spoon fed by competent nurses and can't think for herself. How many times I would call with stuff like this and get the "'Uh Yes sure that's a good idea.....I forgot to write it?"
Forgot my foot...idiots.
I Don't think it was your dose of metoprolol that initially dropped the B/P but I do think it prevented her responding to the bolus. Live and learn. When patients are being dosed heavily po like that it is worth a bit of caution. Technically you did just fine. The vitals were perfectly OK at the time to administer the meds....the caution to me would be that she had already bottomed her pressure and was going to prove to be fragile in this department. The MD was being a jerk.
I'm sorry there are jerk idiots for MD's. Well, done but always CYA and for my usual lecture behaviour like this is the exact reason I say to get and carry your own malpractice insurance. To give you piece of mind. I'm done now....
- 2May 18, '12 by #1METechnically you did just fine. The vitals were perfectly OK at the time to administer the meds....the caution to me would be that she had already bottomed her pressure and was going to prove to be fragile in this department. The MD was being a jerk.
- 0May 18, '12 by Shay1482It seems to me this pt had issues..the Lasix could have initially lowered her pressure, I would have questioned the doctor about a dosage change in the lopressor before giving 50mg since the pt had been bolused. Then documented the doctor was notified and what the outcome was of that notification. Seems this pt needed cardizem...was the dopamine started at a renal dose or cardiac dose...you don't want to keep throwing fluid at someone without renal function....not sure why any doctor wouldnt have lowered the dose knowing the pt was in a fib with rvr and was on Lasix and had been admitted s/p fall......and for hypotension.......then she writes you up ???? Hello ????
- 0May 19, '12 by ~*Stargazer*~Yes, the metoprolol certainly could have worked that quickly, but remember that the patient *came in* with hypotension. While I'm sure that the metoprolol probably didn't help her in that department, she needed *something* for rate control. 120s isn't scary, but it's not okay to have her taching away all night like that. She needed to be brought down.
Sounds like the doctor was just being a jerk, throwing you under the bus to cover her own behind. That sucks. If you didn't already, I would always make sure to document that the doctor gave you the order to give the medication despite the previous problems with blood pressure. If you didn't, you can go back and do a late entry.
- 2May 19, '12 by suannaIn my experience- If you didn't give the Lopressor the docs would have had a tantrum. Fluid isn't usualy going to cure beta-blocker induced hypotension. I'm a bit worried about the number of fluid boluses this patient got. Fluid overload is a big cause of AF as it increases atrial streach in he heart failure patients. With 20/20 hindsight I would have asked for input from the doc when you had him on the phone for the last episode of hypotension concerning your 22:00 dose. That aside- I would have given it- your VS were good, the patient is in AF with recent RVR- no choice. I'm not clear- did the doc write YOU up for giving an inapropriate medication, or did he document a adverse medication reaction to metoprolol? Whenever a patient has an unexpected or adverse response to a medication there should be documentation filled out. That isn't punitive, but helps to identify problems wit certain medications in specific populations. Without this kind of documentation we would still be giving promethazine to most of our N/V patients IVP instead of Zofran of IVPB promethazine. This question comes up over and over in acute cardiac care- It depends on the attendings views as to what you would do for each patient.
- 3May 21, '12 by BelgianRNQuote from Shay1482/sadpandawas the dopamine started at a renal dose
When will we root out the evil and stop people from using renal doses of dopamine. It doesn't work
I think the second bolus was an indication that you were no longer pushing the heart up on the slope of the Frank Starling curve but were on the counterpoint where your bolus of fluid was actually decreasing the stroke volume/cardiac output by further increasing LVEDP. The third bolus finished the job landing you on the bad side of the FS-curve. The resulting loss of inotropic state due to metoprolol further augmented the low output state.
Next time this MD orders a third bolus, resist and write him/her up and slap a FS-curve in his/her face. Seems to me the MDs were trying to use rhythm control via amiodarone and some rate contol via a beta blocker and then were confused that when she converted she was bradycardic.
I do think the dose of metoprolol was a bit high considering the recent fragile blood pressure and the poor response to fluids, and it contributed to the low inotropic state of the heart. But it are the fluids the MD ordered that pushed this heart over the edge in my humble opinion. If only he/she would have been wise beyond his years and ordered a little bit of lasix again it might have helped get you back.
Only thing that works against overdosage of beta blockers are inotropes, too bad they are so pro aritmogenic that they tend to send the heart back in Afib.
- 3May 22, '12 by Esme12, BSN, RN Senior ModeratorYeah.....I agree Belgian. However, this still has popularity in non acedemic centers in the US and on step down units so they can have the titrated drip on the floor where the nurse has 6 patients or more and not have to come in to assess the patient tomove them to ICU.